How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Dog
Satisfied Customers: 30046
Experience:  UC Davis graduate, Interests: Dermatology, Internal Medicine, Pain Management
14008320
Type Your Dog Question Here...
Dr. Andy is online now

My dog 8 and half XXXXX XXXXX started fits 7 months ago his

Customer Question

My dog 8 and half XXXXX XXXXX started fits 7 months ago his fit is lying on his side with legs paddling for 20/30 seconds then he lies exhausted for a minute and gets up bit disorientated
then fine very rarely he urinates I took to vet where he was blood tested ex rayed and all was fine he wanted me to keep a record which I did (bearing in mind it was fire work and Indian holiday time ) well with the use of an DAB collar and some natural valerian tablets
as he is a very nervy dog his fits ranged 4/6 weeks apart . Then last Wednesday he had a fit the next day 4 short ones separated by approx 4 hours . I took him to the vet where he has been put on phenobarbital twice a day I know about the side effects but do not quite understand them because he is frightened of everything I go to stroke him and he screams yet when I take him for a walk on a lead he is fine but the first day he was not on lead and he ran away did not know what day it was I understand he is disorientated but don't know why he is scared and wondered if there was anything I should do to help him
Submitted: 3 years ago.
Category: Dog
Expert:  Dr. Andy replied 3 years ago.
Welcome! My name is Dr. Andy. I am a UC Davis graduate, and currently, a Medical Director of a veterinary hospital.

I am sorry to hear about this concern.
He is going through a substantial transition on this drug. It can take a few weeks for phenobarbital to equalize in his body, sometimes also resulting in substantial sedation in the beginning.

Sometimes, a small seizure may occur that is not witnessed. Afterwards, a pet can remain disoriented and even anxious or agitated for a few minutes to hours in a period called the post-ictal time after a seizure. So, its possible that may be an issue as well, that should hopefully reduce as the phenobarbital gets stabilized.

Otherwise, it is possible that the behavior change is a result of the drug, but that can improve with time.

I don't believe there is necessarily anything else you should be doing at this time. I would continue to assess him, which may continue to change over the next 7-14 days.

Very sorry that you are running into these concerns. I hope that information has been helpful.
Please remember to select the tab, REPLY TO EXPERT, if for any reason you need further clarification, have more questions, or were expecting a different type of answer. Prior to leaving, please remember to select the RATE TO FINISH tab to provide a feedback rating, which I greatly appreciate so I am recognized by Justanswer for responding. My goal is to provide you the best answer possible.
Dr. Andy

Expert:  Dr. Andy replied 3 years ago.
Hello
I hope everything is going okay. May I be of any further assistance? I was not sure if my answer was satisfactory.